The use of opioid drugs for pain management and as illegal recreational substances is very common, and roughly ten percent of people will become addicted to opioid drugs at some point in their lives. While opioid withdrawal symptoms are profoundly unpleasant, they are not generally life-threatening. The symptoms are predominantly physical rather than mental, and in many cases, resemble those brought on by a serious and unpleasant bout of viral illness, including nausea, malaise and abdominal cramping or diarrhea. These symptoms typically occur in two distinct phases.
The healthy human body exists in a state of balance, or homeostasis, in which all key chemicals and nutrients are maintained at appropriate levels. When a patient develops an addiction, the body attempts to maintain homeostasis and will modify various chemical levels in an attempt to balance out the chemical effects of the substance being abused. During withdrawal, this process is reversed, and the body suffers from a series of chemical imbalances as homeostasis is disrupted by the removal of drug to which the body had been addicted. The effects of drugs on the body vary, and so too do withdrawal symptoms.
The first set of opioid withdrawal symptoms to manifest can generally be thought of as having to do with mood and comfort. During this phase a patient may feel agitated or nervous. He or she may suffer from insomnia, have a runny nose, sweat profusely, experience tearing and crying or suffer from muscle aches.
Sometime after this first set of symptoms becomes apparent, a second set of opioid withdrawal symptoms will occur. This second phase can closely resemble a bout of stomach flu or food poisoning and a patient will likely experience nausea and diarrhea. Vomiting and painful abdominal cramping are commonly present as well. Patients may also experience goose bumps or nausea during this phase of withdrawal.
The onset and duration of withdrawal symptoms are related to the half-life of the drug in the body. Drugs that persist longer in the body, such as methadone, will cause symptoms that persist for a longer time, but these symptoms will take longer to manifest. All opioid withdrawal symptoms will typically peak early in the withdrawal process and then gradually subside. They will normally pass after a period of roughly two weeks, during which other drugs are often employed to provide relief from the symptoms associated with the withdrawal process. No proven course of treatment to prevent or shorten the course of opioid withdrawal symptoms exists.